Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 208, NWS Midland/Odessa, TX

October 7, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 7, 2004, 7:30 AM CDT for Ector County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2004, 7:30 AM CDT (12:30 UTC)
Expired
Oct 7, 2004, 11:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 071233
FFWMAF
TXC135-071630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 AM CDT THU OCT 7 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 1130 AM CDT

* AT 728 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM RECENT THUNDERSTORM ACTIVITY NEAR ODESSA.  AT 720 AM...
  REPORTS STILL INDICATED NUMEROUS STREETS STILL UNDER WATER ACROSS
  MANY LOW LYING AREAS.  IN ADDITION TO THE MAIN THREAT...
  MORE RAIN CAN BE EXPECTED LATER THIS EVENING.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 5:45 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 7, 5:45 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CDT THU OCT 7 2004

.SHORT TERM...
ONGOING LINE OF THUNDERSTORMS OVER THE EASTERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS WILL CONTINUE TO MOVE EAST AROUND 30 MPH
THROUGH THE EARLY MORNING HOURS. LOOKING FARTHER WEST ACROSS THE
TRANS PECOS...BIG BEND AND SOUTHEAST NEW MEXICO PLAINS...RADAR
INDICATES ADDITIONAL THUNDERSTORMS DEVELOPING AND MOVING TO THE
EAST. FIRST PERIOD POPS ARE LARGELY BASED ON THE LATEST RADAR
TRENDS...AND GIVEN THE POSSIBILITY OF ANOTHER ROUND OF RAINFALL...
WE WILL KEEP THE CURRENT FLASH FLOOD WATCH INTACT THROUGH TODAY. AN
ISOLATED SEVERE STORM WILL REMAIN POSSIBLE TODAY WITH THE MAIN
CONCERNS BEING WINDS AND HAIL. ISOLATED NATURE OF SEVERE STORMS WILL
WARRANT A MENTION IN THE HWO...BUT WILL LEAVE OUT OF THE ZFP.

.LONG TERM...
A WEAK COLD FRONT IS STILL ADVERTISED TO MOVE INTO THE REGION
FRIDAY AFTERNOON. A BRIEF BREAK IN THE WEATHER IS EXPECTED THIS
WEEKEND WHILE A TROUGH DEEPENS OVER THE WESTERN U.S. UNSETTLED
WEATHER MAY RETURN TO WEST TEXAS AND SOUTHEAST NEW MEXICO EARLY
NEXT WEEK AS THE ABOVE MENTIONED TROUGH SETS UP OVER THE DESERT
SOUTHWEST. THE CURRENT FORECAST HAS THE SITUATION COVERED AND NO
CHANGES WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  56  77  55 /  70  30  30  20
CARLSBAD NM               74  56  77  55 /  50  30  20  20
DRYDEN TX                 77  60  79  57 /  60  30  20  20
FORT STOCKTON TX          75  58  78  57 /  70  30  20  20
GUADALUPE PASS TX         71  54  72  52 /  50  20  20  20
HOBBS NM                  72  55  73  54 /  60  30  30  20
MARFA TX                  71  50  75  49 /  60  30  20  20
MIDLAND INTL AIRPORT TX   75  57  77  56 /  70  30  30  20
ODESSA TX                 75  58  78  56 /  70  30  30  20
WINK TX                   82  55  83  55 /  70  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL ZONES THROUGH THURSDAY AFTERNOON.
NM...FLASH FLOOD WATCH ALL ZONES THROUGH THURSDAY AFTERNOON.

&&

10/06
Hazardous weather outlook, Oct 7, 5:45 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CDT THU OCT 7 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071930-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
545 AM CDT (445 AM MDT) THU OCT 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY WILL AFFECT PARTS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THE EARLY AFTERNOON
HOURS. THE POTENTIAL FOR FLASH FLOODING WILL BE THE MAIN CONCERN
WITH THIS ACTIVITY. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED
OUT...WITH HAIL AND DAMAGING WINDS. OTHERWISE DANGEROUS LIGHTING
AND HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION
SHOULD HAZARDOUS WEATHER THREATEN THE AREA.

In the hours before

Special weather statement, Oct 7, 3:08 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 AM CDT THU OCT 7 2004

TXZ051-062-070900-
MARTIN TX-MIDLAND TX-
308 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN AND MIDLAND COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTH OF
MIDLAND INTERNATIONAL AIRPORT TO 9 MILES SOUTH OF WARFIELD AT 308 AM
CDT...MOVING NORTHEAST AT 35 MPH.

HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND DEADLY
LIGHTNING CAN BE EXPECTED.  RAINFALL RATES IN EXCESS OF ONE HALF INCH PER
HOUR ARE LIKELY.

SEEK SHELTER AS THIS LINE OF THUNDERSTORMS APPROACHES YOUR LOCATION.
Local storm report, Oct 7, 6:58 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 AM CDT THU OCT 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     TOYAH                   31.32N 103.79W
10/07/2004  60 MPH           REEVES             TX   LAW ENFORCEMENT

0204 AM     HAIL             COYANOSA                31.24N 103.07W
10/07/2004  0.75 INCH        PECOS              TX   PUBLIC

0235 AM     TSTM WND DMG     8 WSW ODESSA            31.81N 102.49W
10/07/2004                   ECTOR              TX   BROADCAST MEDIA

            TRAFFIC SIGNS BLOWN DOWN IN WEST ODESSA.

0250 AM     TSTM WND DMG     ODESSA                  31.85N 102.37W
10/07/2004                   ECTOR              TX   PUBLIC

            WINDOWS BLOWN OUT OF A HOME. A FEW POWER LINES AND TREES
            DOWNED.

0250 AM     HAIL             ANDREWS                 32.32N 102.55W
10/07/2004  0.75 INCH        ANDREWS            TX   LAW ENFORCEMENT

0310 AM     FLASH FLOOD      8 WSW ODESSA            31.81N 102.49W
10/07/2004                   ECTOR              TX   BROADCAST MEDIA

            SEVERAL CITY STREETS FLOODED INCLUDING CRANE STREET IN
            WEST ODESSA.

0358 AM     TSTM WND GST     LAMESA                  32.73N 101.96W
10/07/2004  60 MPH           DAWSON             TX   LAW ENFORCEMENT

0450 AM     FLASH FLOOD      LAMESA                  32.73N 101.96W
10/07/2004                   DAWSON             TX   LAW ENFORCEMENT

            NUMEROUS CITY STREETS FLOODED/CLOSED.

0523 AM     FLASH FLOOD      13 NW FORT STOCKTON     31.02N 103.04W
10/07/2004                   PECOS              TX   LAW ENFORCEMENT

            INTERSECTION OF FM 1776 AND U.S. HWY 285 SUBMERGED BY
            FLOOD WATERS.

0602 AM     HAIL             20 NW MARFA             30.51N 104.26W
10/07/2004  0.88 INCH        JEFF DAVIS         TX   OTHER FEDERAL

&&

TL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 12:46 AM CDTSevere Thunderstorm WarningMAFJeff Davis59 min
Oct 7, 12:58 AM CDTSevere Thunderstorm WarningMAFReeves62 min
Oct 7, 1:24 AM CDTSevere Thunderstorm WarningMAFLoving, Ward51 min
Oct 7, 1:43 AM CDTSevere Thunderstorm WarningMAFPecos77 min
Oct 7, 2:03 AM CDTSevere Thunderstorm WarningMAFWinkler42 min
Oct 7, 2:20 AM CDTSevere Thunderstorm WarningMAFEctor55 min
Oct 7, 2:45 AM CDTSevere Thunderstorm WarningMAFAndrews60 min
Oct 7, 2:52 AM CDTFlash Flood WarningMAFEctor4 hr
Oct 7, 3:31 AM CDTSevere Thunderstorm WarningMAFMidland44 min
Oct 7, 3:55 AM CDTSevere Thunderstorm WarningMAFGlasscock50 min
Oct 7, 3:58 AM CDTSevere Thunderstorm WarningMAFDawson62 min
Oct 7, 4:24 AM CDTFlash Flood WarningMAFDawson3 hr
Oct 7, 5:29 AM CDTFlash Flood WarningMAFPecos4 hr
Oct 7, 8:34 AM CDTFlash Flood WarningMAFPecos, Ward3 hr
Oct 7, 11:30 AM CDTFlash Flood WarningMAFPecos4 hr
Oct 7, 6:28 PM CDTFlash Flood WarningMAFJeff Davis4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.